North Carolina, 2007

Hail in North Carolina, August 3, 2007

August 3, 2007 · NWS RAH · 1 event in 1 county or zone

A weak upper level trough with strong daytime heating resulted in isolated convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A weak upper level trough with strong daytime heating resulted in isolated convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 3, 1:46 PM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 3, 1:46 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
246 PM EDT FRI AUG 3 2007

.SYNOPSIS...
AN AREA OF LOW PRESSURE ALONG THE FLORIDA GULF COAST IS EXPECTED TO
REMAIN SOUTH OF THE AREA AS IT SLOWLY MOVES OFF THE SOUTHEAST COAST
THIS WEEKEND. ABOVE NORMAL TEMPERATURES AND BELOW NORMAL CHANCES FOR
PRECIPITATION ARE EXPECTED TO CONTINUE ACROSS CENTRAL NORTH CAROLINA
THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SFC ANALYSIS THIS AFTERNOON SHOWS A WEAK 1015MB AREA OF LOW PRESSURE
IN SOUTHERN GA. A SFC TROUGH ASSOC/W THE LOW EXTENDED NE ALONG THE
SOUTHEAST COAST. A LEE TROUGH AXIS WAS LOCATED OVER CENTRAL
NC...STRETCHING NNE INTO EASTERN PA. DEWPOINTS ACROSS CENTRAL NC
RANGED FROM 60F IN THE TRIAD TO 70F IN THE FAR SE COASTAL PLAIN.
ALOFT...A DEEP RIDGE WAS LOCATED OVER THE DESERT SOUTHWEST...WITH
TROUGHING OVER THE GREAT LAKES AND EASTERN US. AT 250MB...A TROUGH
WAS LOCATED ALONG AND JUST WEST OF THE SOUTHERN APPALACHIANS...
EXTENDING FROM WV SOUTH THROUGH EASTERN TN...NORTHERN GA...AL AND
THE FL PANHANDLE. A SHORTWAVE WAS NOTED FURTHER UPSTREAM OVER
IN/OH...FURTHER CONFIRMED BY RUC 250MB HEIGHT/VORT FIELDS WHICH SHOW A
VORT MAX IN THIS LOCATION.

MOISTURE AND INSTABILITY THIS AFT/EVE...
THE 12Z GSO SOUNDING SHOWS A MOISTENING ATMOSPHERE...WITH A 1.33
PWAT (COMPARED TO 1.07 YESTERDAY). THE REASON FOR THIS CAN BE SEEN
IN WV IMAGERY...WHICH SHOWS MOISTURE ALOFT STREAMING N/NE INTO SC/NC
FROM THE FL GULF COAST. THE 12Z MHX SOUNDING IS SIMILAR...WITH A
1.50 PWAT TODAY COMPARED TO 1.04 YESTERDAY. OF NOTE IN THE GSO
SOUNDING IS THE ABSENCE OF THE MID-LEVEL SUBSIDENCE INVERSION
EVIDENT IN THE SOUNDING YESTERDAY...WITH 650MB TEMPS ABOUT 3C COLDER
TODAY VERSUS YESTERDAY. THE OBSERVED SOUNDINGS THIS MORNING AND FCST
SOUNDINGS FOR THIS AFTERNOON SHOW DEEP MIXING LIKELY AGAIN...WITH
DEWPOINTS DROPPING THIS AFTERNOON INTO THE LOWER 60S. WITH TEMPS IN
THE LOWER/MID 90S AND DEWPOINTS IN THE LOWER 60S...WEAK INSTABILITY
IS FCST THIS AFTERNOON...WITH SFC BASED CAPE VALUES LESS THAN 1000
J/KG.

SFC AND UPPER LEVEL LIFT THIS AFT/EVE...
SSE WINDS ON THE COAST AND ENE WINDS IN THE COASTAL PLAIN
INDICATE A SFC CONVERGENCE AXIS THAT WILL SERVE AS A FOCUS FOR
DEVELOPMENT THIS AFTERNOON...ALTHOUGH THIS WILL LIKELY REMAIN JUST
SOUTH/EAST OF CENTRAL NC NEAR THE COAST. SFC CONVERGENCE ASSOC/W THE
LEE TROUGH AXIS OVER CENTRAL NC WILL SERVE AS THE PRIMARY FOCUS FOR
DEVELOPMENT THIS AFTERNOON. ALOFT...THERE IS A WELL-DEFINED TROUGH
JUST WEST OF THE MOUNTAINS PER 12Z RAOB DATA...AND RUC 250MB
HEIGHT/VORT FIELDS SHOW AN ELONGATED VORTMAX ASSOC/W THIS
FEATURE...HOWEVER...IT DOES NOT APPEAR THAT THIS WILL MOVE MUCH
DURING THE DAY ACCORDING TO SHORT TERM MODEL PROGS. THE RUC DOES
SHOW THE VORTMAX ASSOC/W THE 250MB SHORTWAVE CURRENTLY UPSTREAM OVER
IN/OH DIVING SOUTHEAST TOWARD NC/VA LATER THIS EVENING...AND THIS
COULD PROVIDE SOME BENEFICIAL DIFFERENTIAL PVA.

SUMMARY FOR THIS AFT/EVE...
THE THERMODYNAMICS HAVE IMPROVED TODAY...WITH HIGHER PWAT VALUES AND
COOLER MID-LEVEL TEMPS WHEN COMPARED TO YESTERDAY. DIURNAL MIXING
HAS ALLOWED DEWPOINTS TO DROP INTO THE LOWER 60S OVER MOST OF
CENTRAL NC AGAIN (EXCEPT THE FAR SE COASTAL PLAIN)...AND THIS WILL
SERVE TO LIMIT THE AMOUNT OF INSTABILITY TO MARGINAL LEVELS THE
REMAINDER OF THIS AFT/EVE. HOWEVER...THE COMBINATION OF MARGINAL
INSTABILITY AND SFC CONVERGENCE ASSOC/W THE LEE TROUGH AXIS HAS
APPARENTLY BEEN ENOUGH FOR ISOLATED SHOWER DEVELOPMENT TO OCCUR...
WITH LATEST RADAR/SAT IMAGERY CONFIRMING A FEW ISOLATED SHOWERS
ALONG AND WEST OF US 1 THIS AFTERNOON. THEREFORE...WILL ADD A SLIGHT
CHANCE OF A SHOWER ACROSS THE ENTIRE FORECAST AREA THROUGH THE
REMAINDER OF THE AFTERNOON...ENDING JUST BEFORE SUNSET. SHOWER
ACTIVITY WILL BE BRIEF AND ISOLATED...AND THE BEST CHANCE WILL BE
WEST OF US 1 AND NORTH OF HWY 64. -VINCENT

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
UPPER LEVEL RIDGING OVER THE WEST COAST SHIFTS EAST INTO THE MIDWEST
DURING THE SHORT TERM PERIOD...AND FLOW ALOFT OVER THE MID-ATLANTIC
BECOMES NW OR WNW ON THE EASTERN PERIPHERY OF THE RIDGE. THE GFS/NAM
ARE IN BETTER AGREEMENT ON HOW TO HANDLE THE SFC LOW CURRENTLY IN
SOUTHERN GA...KEEPING THE LOW SOUTH OF NC AND TAKING IT EAST INTO
THE ATLANTIC OFF THE GA/SC COAST BY SUNDAY AFTERNOON.

SATURDAY...
CHANCES FOR PRECIP APPEAR VERY SLIM ON SATURDAY...WITH A FEW
ISOLATED SHOWERS POSSIBLE DURING PEAK HEATING...AND THATS ONLY IF
THE MID-LEVELS DO NOT WARM UP AND A THERMAL TROUGH DEVELOPS AND
PROVIDES A FOCUS IN THE FORM OF SFC CONVERGENCE...SIMILAR TO TODAY.
A BLEND OF MAV/MET GUIDANCE AND THICKNESSES IN THE 1430-1435M RANGE
INDICATE HIGH TEMPS IN THE 94-98F RANGE...ABOUT 5-8F ABOVE NORMAL.

SUNDAY...
THE GFS/NAM ARE IN BETTER AGREEMENT ON BRINGING IN REMNANT MCS
ACTIVITY THAT DEVELOPS ALONG A BOUNDARY IN THE OHIO VALLEY SUNDAY
AFT/EVE. FOR THIS REASON...WILL KEEP A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE AREA SUN AFT/EVE...AND THIS MAY NEED
TO BE INCREASED INTO THE CHANCE CATEGORY IF SUBSEQUENT MODEL RUNS
CONTINUE TO INDICATE SUCH A SCENARIO OCCURRING. GFS/NAM THICKNESSES
ARE STILL RUNNING IN THE 1430-1435M RANGE...HOWEVER...CLOUD COVER
ASSOC/W CONVECTION THAT WILL BE RIDING AROUND THE EASTERN PERIPHERY
OF THE RIDGE INTO THE AREA SHOULD HELP KEEP TEMPS A BIT LOWER THAN
ON SAT...BUT STILL ABOVE NORMAL WITH HIGHS IN THE 93-96F RANGE.

MONDAY...
THE DEEP UPPER RIDGE OVER THE MIDWEST BEGINS TO SHIFT FURTHER
EAST...WITH HEIGHTS RISING OVER CENTRAL NC ON MONDAY. THE GFS
INDICATES NW FLOW ALOFT WILL REMAIN OVER THE AREA. IT APPEARS THERE
WILL BE BETTER LOW LEVEL MOISTURE AROUND MON AFTERNOON...AND THIS IN
ADDITION TO THE POSSIBILITY OF SHORTWAVE ENERGY DROPPING INTO THE
AREA VIA NW FLOW ALOFT WILL ALLOW FOR A CHANCE OF SHOWERS/STORMS...
PRIMARILY DURING THE NORMAL PEAK HEATING HOURS. HIGH TEMPS CONTINUED
ABOVE NORMAL IN THE MID 90S. -VINCENT

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MUCH OF NEXT WEEK STILL LOOKS UNSEASONABLY WARM AND DRY AS THE
WESTERLIES HOLD PRIMARILY TO OUR NORTH. WEVE BEEN WATCHING THE
POTENTIAL FOR A MESOSCALE CONVECTIVE VORTEX ORIGINATING FROM UPPER
MIDWEST MCS ACTIVITY AND DROPPING AROUND THE NORTHEAST SIDE OF THE
MID LEVEL RIDGE LATE SUNDAY THROUGH MONDAY...PASSING NEAR AND JUST
NORTHEAST OF NC. THIS FEATURE... IF IT COMES TO PASS... SHOULD BE
OUT OF THE AREA PRIOR TO MONDAY NIGHT... ALTHOUGH LINGERING
CLOUDINESS ESPECIALLY OVER NORTHEAST NC IS EXPECTED. OTHERWISE...
MID LEVEL HEIGHTS CONTINUE TO RISE OVER THE REGION TUESDAY THROUGH
FRIDAY WITH THE GLOBAL ENSEMBLES STILL SHOWING VALUES 1-2 STANDARD
DEVIATIONS ABOVE NORMAL INTO FRIDAY. FORECAST SOUNDINGS INDICATE A
PERSISTENT STABLE LAYER AT 700-400 MB... ALTHOUGH WITH THIS DEGREE
OF BOUNDARY LAYER HEATING AND NEAR NORMAL PRECIPITABLE WATER
VALUES... MARGINAL POTENTIAL BUOYANCY MAY STILL BE ACHIEVED...
ENOUGH TO CONTINUE ISOLATED STORM CHANCES EACH AFTERNOON. THE GFS
CONTINUES TO SHOW A RETROGRESSIVE TREND OF THE MID LEVEL RIDGE
CENTER... PRODUCING A WEAKNESS DOWN THE EAST COAST LATE IN THE
PERIOD AND DROPPING A BACKDOOR FRONT TOWARD THE NC/VA BORDER. THE
00Z/03 ECMWF WAS MUCH MORE EMPHATIC WITH THIS TROUGHING... A
DEPARTURE FROM THE HIGHER HEIGHTS OF ITS PREVIOUS RUN AND THE GFS...
BUT IT DOES HAVE SUPPORT FROM THE CANADIAN. THIS SORT OF ANOMALOUSLY
SOUTHWARD PUSH OF A COLD FRONT THIS TIME OF YEAR IS FAR FROM A SURE
BET... AND FOR NOW HAVE ONLY RAISED SKY COVER A BIT ON FRIDAY WITH
NO INCREASE IN POPS OR SHIFT IN WIND. THICKNESSES AND A DRY
ADIABATIC LAPSE RATE IN THE LOWEST 2-3 KM STILL SUGGEST HIGHS ONE TO
TWO CATEGORIES ABOVE NORMAL THROUGH THE PERIOD... YIELDING HIGHS
INTO THE MID-UPPER 90S. TUESDAY/WEDNESDAY LOOK TO BE THE HOTTEST
DAYS... AND WOULD NOT BE SURPRISED TO SEE A FEW 100 DEGREE HIGHS IN
CENTRAL NC EITHER DAY. IF THE GFS TREND OF INCREASING DEWPOINTS
PERSISTS AND APPEARS IMMINENT... HEAT INDICES COULD REACH ADVISORY
LEVELS FOR A FEW DAYS IN A ROW. -GIH

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
WILL AGAIN LARGELY FOLLOW PERSISTENCE FOR THE TERMINAL FORECASTS.
DESPITE LIMITED MOISTURE AND MARGINAL INSTABILITY... A FEW SHOWERS
HAVE MANAGED TO DEVELOP ACROSS THE PIEDMONT AND MAY AFFECT KRDU...
HOWEVER ANY CONVECTION SHOULD BE VERY ISOLATED. OTHERWISE...
SCATTERED CUMULUS SHOULD PERSIST THIS AFTERNOON. WITH THE OLD FRONT
EXTENDING FROM THE FL PANHANDLE NORTHEAST ALONG THE SOUTHEAST
COAST... MID CLOUDS ARE ALSO LIKELY AT FAY. WITH THE LOSS OF HEATING
THE CUMULUS SHOULD DISSIPATE THIS EVENING. EXPECT AT LEAST MVFR FOG
TO RETURN LATER TONIGHT... PARTICULARLY AT KRWI/KFAY WHERE IFR FOG
IS POSSIBLE... ALTHOUGH THE LOCAL FOG/STRATUS FORECASTING SCHEME
SUGGESTS THAT FOG WONT BE A MAJOR PROBLEM. OF BIGGER CONCERN AT
KFAY MAY BE THE STRATOCUMULUS CURRENTLY OVER GA/SC COASTAL SECTIONS
WHICH IS POISED TO ADVECT INTO SOUTHEAST NC TONIGHT INTO SATURDAY.
HAVE KEPT THIS JUST A PERIOD OF SCATTERED-BROKEN VFR CLOUDS FOR NOW
BUT AVIATION INTERESTS WILL NEED TO WATCH OUT FOR THIS CLOUDINESS
NEAR AND SOUTH/EAST OF KFAY. ANY FOG SHOULD MIX OUT SATURDAY MORNING
WITH FORECAST SOUNDINGS REMAINING LARGELY DRY... AND JUST SCATTERED
DAYTIME CUMULUS IS AGAIN ANTICIPATED THROUGH 18Z SATURDAY.

LOOKING AHEAD TO LATE FRIDAY AFTERNOON THROUGH MIDWEEK... ASIDE FROM
AREAS OF PRIMARILY MVFR FOG AND HAZE LATE NIGHT THROUGH DAYBREAK
EACH DAY... PRIMARILY VFR CONDITIONS ARE EXPECTED. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
AIR QUALITY ACTION DAY UNTIL 9 PM EDT THIS EVENING FOR
NCZ021>023-038-039.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...VINCENT
LONG TERM...HARTFIELD
AVIATION...HARTFIELD
Hazardous weather outlook, Aug 3, 3:02 AM EST, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
402 AM EDT FRI AUG 3 2007

NCZ007>011-024>028-040>043-073>078-083>086-088-089-040900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-
HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
402 AM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A PROLONG PERIOD OF HOT WEATHER IS EXPECTED AT THIS TIME. HIGH
TEMPERATURES THROUGH THIS PERIOD WILL BE IN THE MID AND UPPER 90S.

NCZ021>023-038-039-040900-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
402 AM EDT FRI AUG 3 2007

...AIR QUALITY ACTION DAY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ACTION DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A PROLONG PERIOD OF HOT WEATHER IS EXPECTED AT THIS TIME. HIGH
TEMPERATURES THROUGH THIS PERIOD WILL BE IN THE MID 90S.

WSS

In the hours before

Special weather statement, Aug 3, 5:29 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
629 PM EDT FRI AUG 3 2007

NCZ021-022-032300-
FORSYTH-GUILFORD-
629 PM EDT FRI AUG 3 2007

...STRONG THUNDERSTORMS WILL AFFECT EASTERN FORSYTH AND WESTERN
GUILFORD COUNTIES THROUGH 700 PM EDT...

AT 629 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HIGH POINT...KERNERSVILLE... AND COLFAX... MOVING VERY SLOWLY TO THE
EAST.

GUSTY WINDS OF 30 TO 40 MPH...HEAVY RAINFALL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
DUE TO THE SLOW MOVEMENT OF THESE THUNDERSTORMS RAINFALL AMOUNT OF
UP TO ONE INCH WILL BE POSSIBLE THROUGH 7 PM. MOTORIST SHOULD USE
EXTRA CAUTION WHEN DRIVING IN THESE AREAS TO AVOID HYDROPLANING.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

BSD

The radar

The Roanoke radar (KFCX), 103 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Forsyth

When
August 3, 5:40 PM EST
Where
Forsyth County, 0.5 mi S of Kernersville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.113, -80.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38794.